Texas, 2010

Wildfire in Texas, December 1 to 2, 2010

December 1 to 2, 2010 · NWS BRO · 1 event in 1 county or zone

Cured fuels, low humidity, and a tractor setting off sparks in high grass was the flammable combination to set off and rapidly spread a wildfire mainly across southwest Brooks County, though some of the fire impacted extreme northeastern Starr County and extreme northwestern Hidalgo County near Farm to Market Roads 755 and 1017. The fire rapidly grew to 2000 acres and would not be contained and…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Cured fuels, low humidity, and a tractor setting off sparks in high grass was the flammable combination to set off and rapidly spread a wildfire mainly across southwest Brooks County, though some of the fire impacted extreme northeastern Starr County and extreme northwestern Hidalgo County near Farm to Market Roads 755 and 1017. The fire rapidly grew to 2000 acres and would not be contained and controlled until early the morning of December 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 1, 9:10 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Dec 1, 9:10 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
910 AM CST WED DEC 1 2010

.SHORT TERM /TODAY THROUGH 6 PM THURSDAY/...THE WAA WILL BE ON THE
INCREASE OVER THE REGION AS THE LOW LEVEL FLOW SHIFTS AROUND LATER
TODAY BACK TO A MORE E-SE DIRECTION. THIS WILL ALLOW THE MERCURY TO
CLIMB STEADILY THROUGHOUT THE SHORT TERM RANGE WHICH WILL BRING THE
TEMPS BACK CLOSER TO CLIMO FOR EARLY DEC. MAV AND MET FORECAST TEMPS
AND POPS ARE IN PRETTY CLOSE AGREEMENT THROUGH THURS AND THIS
OVERALL TREND IS PRETTY WELL REFLECTED IN THE CURRENT FORECAST
WORDING.
&&

.LONG TERM /6 PM THURSDAY THROUGH TUESDAY/...NO CHANGES WERE MADE
TO THE FORECAST IN THE LONG TERM PERIOD. GENERALLY PLEASANT WEATHER
WILL PREVAIL THURSDAY THROUGH SUNDAY WITH DRY CONDITIONS AND NEAR
TO ABOVE NORMAL TEMPERATURES. THE APPROACH OF A WEAK COLD FRONT ON
MONDAY...AND THE PASSAGE OF A MORE SIGNIFICANT FRONT ON TUESDAY...
WILL SERVE TO LOWER TEMPERATURES AND RAISE THE CHANCE OF RAINFALL
AT THAT TIME.
&&

.MARINE...TODAY THROUGH 6 PM THURSDAY...THE PGF WILL CONTINUE TO
SLACKEN ACROSS THE LOWER TX MARINE AREAS ALLOWING THE SEAS TO SLOWLY
DIMINISH. THE SURFACE FLOW WILL BEGIN TO SHIFT AROUND TO A MORE E-SE
DIRECTION LATER THIS AFTERNOON AND TONIGHT. THE FAIRLY WEAK PGF WILL
MAINTAIN LOW SEAS IN THE SHORT TERM PERIOD. THE CURRENT BENIGN CWF
WORDING LOOKS GOOD.

6 PM THURSDAY THROUGH TUESDAY...NO CHANGES WERE MADE TO THE MARINE
FORECAST IN THE LONG TERM. GENERALLY BENIGN WIND AND SEA CONDITIONS
ARE EXPECTED UNTIL THE PASSAGE OF A COLD FRONT TUESDAY...WITH SMALL
CRAFT ADVISORY OR GALE WARNING POSSIBLY NEEDED AT THAT TIME.
&&

.AVIATION...THE DRY AIRMASS IN PLACE OVER THE REGION WILL MAINTAIN
VFR CONDITIONS ACROSS THE REGION INTO TOMORROW. A LIGHT SE WIND WILL
RETURN LATER TODAY ALLOWING THE DEWPOINTS TO START TO SLOWLY
INCREASE. THE CURRENT TAF WORDING FOR THE LOWER RGV LOOKS ON TRACK.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  70  52  74  58 /   0   0   0   0
BROWNSVILLE          71  50  74  57 /   0   0   0   0
HARLINGEN            70  47  75  55 /   0   0   0   0
MCALLEN              72  48  76  53 /   0   0   0   0
RIO GRANDE CITY      72  46  76  51 /   0   0   0   0
SOUTH PADRE ISLAND   69  58  70  65 /   0   0  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...SPEECE-60
LONG TERM...TOMASELLI-66
GRAPHICAST/MESO...CAMPBELL
Hazardous weather outlook, Dec 1, 4:59 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
459 AM CST WED DEC 1 2010

TXZ248>257-021100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
459 AM CST WED DEC 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND BOCA CHICA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-021100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
459 AM CST WED DEC 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Brooks

When
December 1, 1:30 PM CST to December 2, 4:00 AM CST
Where
Brooks forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The combination of extremely low humidity (10 percent), recently cured fuels from earlier dry weather on November 30th and a dry freeze earlier on the 1st, and a tractor driving through high grass and producing sparks set off a blaze which would spread rapidly and become a 2,000 acre conflagration on the Burns (Encinitos) Ranch, mainly in Southwestern Brooks County along FM 755. The fire, thankfully, was contained and controlled before reaching any oil tankers on the grounds of the 38,000+ acre ranch.

Twenty-four fire departments, as well as fire fighters from the U.S. Fish and Wildlife Service and the Texas Forest Service, helped quell the fire during the early morning hours of December 2nd. Firefighters from Brooks, Hidalgo, Starr, Jim Hogg, and other locations were staged on 50 vehicles through the event.

Damage estimates were unavailable as of this writing.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266212.